Alert archive / Ohio / Severe Thunderstorm Warnings in 2021

Severe Thunderstorm Warning 318, NWS Pittsburgh, PA

December 11, 2021Coshocton County, Muskingum County, Ohio

NWS Pittsburgh, PA issued this severe thunderstorm warning at Dec 11, 2021, 12:21 PM EST for Coshocton County, Muskingum County, Ohio. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Dec 11, 2021, 12:21 PM EST (17:21 UTC)
Expired
Dec 11, 2021, 12:45 PM EST
In force
24 min
Issued by
NWS Pittsburgh, PA
Area
Storm-based polygon
Hail
0.75 in
Wind
60.0 mph

Counties Coshocton County, OH, Muskingum County, OH

The radar

The Cleveland radar (KCLE), 137 km from the middle of the area, began a volume at 17:22 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Pittsburgh, PA (KPIT), launched 12:00Z, 5.4 hours before the alert went out and 160 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Pittsburgh, PA at 12:00Z on 2021-12-11Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 72 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Pittsburgh, PA at 12:00Z on 2021-12-11The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 761 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
72 J/kg
Mixed-layer CIN
-22 J/kg
Mixed-layer LCL
666 m above ground
0-6 km bulk shear
68 kt
0-1 km storm-relative helicity
761 m²/s²
0-3 km storm-relative helicity
820 m²/s²
Significant tornado parameter
0.1
Supercell composite
0.9

Open this sounding in Storm Lab

The text

As transmitted.

942 
WUUS51 KPBZ 111721
SVRPBZ
OHC031-119-111745-
/O.NEW.KPBZ.SV.W.0318.211211T1721Z-211211T1745Z/

BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Pittsburgh PA
1221 PM EST Sat Dec 11 2021

The National Weather Service in Pittsburgh has issued a

* Severe Thunderstorm Warning for...
  Southern Coshocton County in east central Ohio...
  Northern Muskingum County in east central Ohio...

* Until 1245 PM EST.

* At 1220 PM EST, a severe thunderstorm was located over Frazeysburg,
  or 14 miles northwest of Zanesville, moving northeast at 45 mph.

  HAZARD...60 mph wind gusts.

  SOURCE...Radar indicated.

  IMPACT...Expect damage to trees and power lines, resulting in some 
           power outages.

* Locations impacted include...
  Coshocton, West Lafayette, Dresden, Frazeysburg, Conesville,
  Plainfield, Otsego, Cooperdale, and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4021 8218 4037 8193 4031 8165 4014 8173
      4005 8189 3999 8219
TIME...MOT...LOC 1720Z 239DEG 39KT 4014 8214 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$
1 follow-up statement
925 
WWUS51 KPBZ 111735
SVSPBZ

Severe Weather Statement
National Weather Service Pittsburgh PA
1235 PM EST Sat Dec 11 2021

OHC031-119-111745-
/O.CON.KPBZ.SV.W.0318.000000T0000Z-211211T1745Z/
Coshocton OH-Muskingum OH-
1235 PM EST Sat Dec 11 2021

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1245 PM EST
FOR SOUTHERN COSHOCTON AND NORTHERN MUSKINGUM COUNTIES...

At 1235 PM EST, a severe thunderstorm was located near Coshocton,
moving northeast at 45 mph.

HAZARD...60 mph wind gusts.

SOURCE...Radar indicated.

IMPACT...Expect damage to trees and power lines, resulting in some 
         power outages.

Locations impacted include...
Coshocton, West Lafayette, Dresden, Frazeysburg, Conesville,
Plainfield, Otsego, Cooperdale, and Dillon State Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

For your protection move to an interior room on the lowest floor of a
building.

Please report severe weather by calling 412-262-1988, posting to 
the NWS Pittsburgh Facebook page, or using Twitter @NWSPITTSBURGH. 

&&

LAT...LON 4021 8218 4037 8193 4031 8165 4014 8173
      4005 8189 3999 8219
TIME...MOT...LOC 1735Z 239DEG 39KT 4023 8195 

HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...<.75 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pittsburgh, PA wrote its last area forecast discussion before this severe thunderstorm warning went out at Dec 11, 11:29 AM EST, 52 minutes earlier.

Area forecast discussion, Dec 11, 11:29 AM EST, 52 minutes before
Area Forecast Discussion
National Weather Service Pittsburgh PA
1129 AM EST Sat Dec 11 2021

.SYNOPSIS...
Strong wind, rain, and embedded thunderstorms will accompany the
arrival a cold front today, with the return of dry and seasonable
conditions Sunday through early next week.

&&

.NEAR TERM /THROUGH TONIGHT/...
Recent wly wind shift in sfc obs, in conjunction with mosaic radar
reflectivity, suggests a sfc cold front located near the western OH
border moving east toward the forecast area. Pre-frontal showers
with some, embedded storms continue to plague the immediate area
within the warm sector, with occasional bouts of gusty wind possible
in more organized convection, denoted via local SPS issuances.
Though, confidence in widespread, gusty wind will increase with the
arrival of that cold front this afternoon as sfc based
instability/deeper mixing is realized. Recent sfc obs across MI, IN,
and OH confirm this as wind gusts in excess of 46 mph are being
realized. Gusty wind should persist even after the passage of the
cold front as llvl lapse rates steepen and mix down strong wind near
850mb in conjunction with a large pressure gradient overhead. For the
reasons listed above, a Wind Advisory remains in effect for the
entire forecast area through midnight.

Despite widespread rain, flooding concerns should be limited overall
due to rapid system progression, lack of sustained moisture
convergence, and convective element speed.

Very mild temperature from earlier this morning will lower through
the remainder of the day, trending back toward average values
overnight. Cold advection may support the changeover of remnant rain
showers to snow showers after sunset, though little to no
accumulation is expected provided increased subsidence aloft.

&&

.SHORT TERM /SUNDAY THROUGH TUESDAY/...
Broad central CONUS high pressure should begin to build Sunday, with
a return to dry and seasonable conditions provided nw flow aloft.
Flow should become more flattered by Monday in response to the
interaction of a northern stream, active shortwave pattern across
Canada and broadening sern CONUS high pressure, with subtle height
rises supporting the return of above average temperature by Tuesday.
Otherwise, dry conditions are expected to prevail through the
period.

&&

.LONG TERM /TUESDAY NIGHT THROUGH FRIDAY/...
Long range guidance suggests the eventual breakdown of high pressure
by Tues night as low pressure deepens and ejects out from the Four-
Corners region. Moist advection within return, sw flow on the van of
that low should support periodic precipitation chances, mostly in the
form of rain showers, provided continued, mild temperature values.

&&

.AVIATION /16Z SATURDAY THROUGH WEDNESDAY/...
A swath of light to moderate rain showers with VFR/MVFR restrictions
exiting east of the region will be quickly followed up by another
line of shra and iso tstm ahead of an incoming cold front this
aftn/eve. A tight sfc gradient will yield 20-30kt SSW winds ahead of
the boundary, and 30-40kt W winds after fropa (with added boost of
steepening lvl lapse rates).

Dry conditions and an MVFR stratus deck will develop quickly in the
wake of FROPA, with wind gradually diminishing as llvl jet and sfc
gradient weaken. Dry air and subsidence is expected to result in a
W-E clearing sky/VFR conditions Sunday morning.

.Outlook...
VFR should return Sun thru Wed under high pres.

&&

.PBZ WATCHES/WARNINGS/ADVISORIES...
PA...Wind Advisory until midnight EST tonight for PAZ007>009-013>016-
     020>023-029-031-073>076.
OH...Wind Advisory until midnight EST tonight for OHZ039>041-048>050-
     057>059-068-069.
WV...Wind Advisory until midnight EST tonight for WVZ001>004-012-021-
     509>514.

&&
Hazardous weather outlook, Dec 11, 12:09 PM EST, 12 minutes before
Hazardous Weather Outlook
National Weather Service Pittsburgh PA
1209 PM EST Sat Dec 11 2021

OHZ039>041-048>050-057>059-068-069-PAZ007>009-013>016-020>023-029-
031-073>076-WVZ001>004-012-021-509>514-121715-
Tuscarawas-Carroll-Columbiana-Coshocton-Harrison-Jefferson OH-
Muskingum-Guernsey-Belmont-Noble-Monroe-Mercer-Venango-Forest-
Lawrence-Butler-Clarion-Jefferson PA-Beaver-Allegheny-Armstrong-
Indiana-Washington-Greene-Westmoreland-
Higher Elevations of Westmoreland-Fayette-
Higher Elevations of Fayette-Hancock-Brooke-Ohio-Marshall-Wetzel-
Marion-Monongalia-
Ridges of Eastern Monongalia and Northwestern Preston-Preston-
Eastern Preston-Western Tucker-Eastern Tucker-
1209 PM EST Sat Dec 11 2021

...WIND ADVISORY IN EFFECT UNTIL MIDNIGHT EST TONIGHT...

This Hazardous Weather Outlook is for east central Ohio, western
Pennsylvania, and northern West Virginia.

.DAY ONE...This afternoon and tonight.

Please listen to NOAA Weather Radio or go to weather.gov on the
Internet for more information about the following hazards.

   Wind Advisory.

In addition, an isolated severe thunderstorm with gusts to 60 mph is
possible during the afternoon.

.DAYS TWO THROUGH SEVEN...Sunday through Friday.

Hazardous weather is not expected at this time.

.SPOTTER INFORMATION STATEMENT...

Weather spotters are encouraged to report significant weather
conditions according to Standard Operating Procedures.

In the hours before

Special weather statement, Dec 11, 7:37 AM EST, 4 hours 44 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
737 AM EST Sat Dec 11 2021

OHZ059-069-WVZ004-012-111315-
Monroe OH-Belmont OH-Marshall WV-Wetzel WV-
737 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT MONROE...SOUTH CENTRAL
BELMONT...NORTHWESTERN WETZEL AND MARSHALL COUNTIES THROUGH 815 AM
EST...

At 736 AM EST, Doppler radar was tracking a strong thunderstorm 7
miles south of Woodsfield, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
New Martinsville, Woodsfield, Paden City, Powhatan Point, Sardis,
Beallsville, Clarington, Lewisville, Wilson, Cameron, Fly, and
Antioch.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3955 8078 3956 8081 3956 8082 3960 8085
      3958 8089 3961 8095 3954 8103 3957 8104
      3957 8105 3958 8126 3978 8123 3994 8086
      3977 8054
TIME...MOT...LOC 1236Z 239DEG 46KT 3966 8114

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Dec 11, 7:50 AM EST, 4 hours 31 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
750 AM EST Sat Dec 11 2021

PAZ007-111315-
Mercer PA-
750 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHERN MERCER COUNTY THROUGH
815 AM EST...

At 750 AM EST, Doppler radar was tracking a strong thunderstorm near
Sharpsville, moving northeast at 50 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Hermitage, Sharon, Sharpsville, Greenville, Stoneboro, Sandy Lake,
Clark, Jamestown, Fredonia, New Lebanon, Sheakleyville, and Maurice K
Goddard State Park.

This includes Interstate 79 in Pennsylvania between mile markers 126
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4136 8000 4121 8052 4146 8052 4149 8048
      4148 8016 4149 8000
TIME...MOT...LOC 1250Z 244DEG 46KT 4134 8048

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH
Special weather statement, Dec 11, 8:15 AM EST, 4 hours 6 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
815 AM EST Sat Dec 11 2021

PAZ007-008-111345-
Venango PA-Mercer PA-
815 AM EST Sat Dec 11 2021

...A STRONG THUNDERSTORM WILL IMPACT NORTHEASTERN MERCER AND
NORTHWESTERN VENANGO COUNTIES THROUGH 845 AM EST...

At 814 AM EST, Doppler radar was tracking a strong thunderstorm 13
miles southeast of Atlantic, or 13 miles west of Franklin, moving
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Oil City, Franklin, Sugarcreek, Hasson Heights, Rouseville,
Cooperstown, Woodland Heights, Utica, New Lebanon, Sheakleyville,
Maurice K Goddard State Park, and Oil Creek State Park.

This includes Interstate 79 in Pennsylvania between mile markers 129
and 137.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 4141 7970 4135 8019 4146 8022 4148 8019
      4149 8000 4150 8000 4150 7998 4151 7998
      4151 7996 4154 7994 4154 7992 4156 7991
      4156 7989 4157 7989 4157 7987 4158 7987
      4160 7983 4162 7983 4162 7959
TIME...MOT...LOC 1314Z 243DEG 47KT 4143 8011

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 10:18 AM EST, 2 hours 3 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1018 AM EST Sat Dec 11 2021

PAZ031-075-076-WVZ012-021-509>511-111545-
Fayette Ridges PA-Greene PA-Fayette PA-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Wetzel WV-Preston WV-
1018 AM EST Sat Dec 11 2021

...STRONG THUNDERSTORMS WILL IMPACT GREENE...SOUTHWESTERN FAYETTE...
MONONGALIA...NORTHEASTERN WETZEL...NORTHWESTERN PRESTON AND MARION
COUNTIES THROUGH 1045 AM EST...

At 1018 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Waynesburg to Mannington. Movement was
northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgantown, Fairmont, Uniontown, Waynesburg, Westover, Mannington,
Star City, Masontown, Pleasant Valley, Winfield, Fairdale, and
Jefferson Boro.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 16.
  Interstate 79 in Pennsylvania between mile markers 0 and 16.
  Interstate 79 in West Virginia between mile markers 130 and 160.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

&&

LAT...LON 3941 8011 3939 8020 3944 8028 3946 8045
      3984 8044 3998 8001 3985 7964 3942 7989
      3944 7989 3945 7994 3940 8003 3939 8009
TIME...MOT...LOC 1518Z 227DEG 69KT 3985 8027 3952 8032

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 10:46 AM EST, 1 hour 35 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1046 AM EST Sat Dec 11 2021

PAZ031-073>076-WVZ021-509>512-111615-
Fayette Ridges PA-Westmoreland Ridges PA-Greene PA-Westmoreland PA-
Fayette PA-Eastern Preston WV-
Ridges of Eastern Monongalia and Northwestern Preston WV-Marion WV-
Monongalia WV-Preston WV-
1046 AM EST Sat Dec 11 2021

...STRONG THUNDERSTORMS WILL IMPACT SOUTHERN WESTMORELAND...
SOUTHEASTERN GREENE...FAYETTE...EASTERN MONONGALIA...NORTHERN PRESTON
AND EASTERN MARION COUNTIES THROUGH 1115 AM EST...

At 1046 AM EST, Doppler radar was tracking strong thunderstorms along
a line extending from near Perryopolis to 6 miles south of
Brookhaven. Movement was northeast at 50 mph.

HAZARD...Wind gusts up to 50 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Morgantown, Uniontown, Latrobe, Connellsville, Westover, Kingwood,
Mount Pleasant, Scottdale, McChesneytown-Loyalhanna, Youngwood,
Derry, and Lawson Heights.

This includes the following highways...
  Interstate 68 in West Virginia between mile markers 1 and 31.
  Interstate 70 in Pennsylvania between mile markers 48 and 57.
  Pennsylvania Turnpike between mile markers 74 and 100.
  Interstate 79 in West Virginia between mile markers 146 and 150.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

Torrential rainfall is also occurring with these storms and may lead
to localized flooding. Do not drive your vehicle through flooded
roadways.

&&

LAT...LON 4012 7917 4009 7926 3990 7940 3985 7942
      3979 7936 3978 7939 3974 7941 3972 7939
      3972 7948 3950 7948 3944 7996 3955 8001
      4012 7983 4028 7956 4038 7922 4036 7900
TIME...MOT...LOC 1546Z 235DEG 58KT 4006 7976 3952 7991

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...50 MPH
Special weather statement, Dec 11, 12:14 PM EST, 7 minutes before
Special Weather Statement
National Weather Service Pittsburgh PA
1214 PM EST Sat Dec 11 2021

OHZ039-048-057-111745-
Tuscarawas OH-Coshocton OH-Muskingum OH-
1214 PM EST Sat Dec 11 2021

...STRONG SHOWERS WILL IMPACT COSHOCTON...NORTHWESTERN MUSKINGUM AND
TUSCARAWAS COUNTIES THROUGH 1245 PM EST...

At 1213 PM EST, Doppler radar was tracking strong convective showers
along a line extending from Berlin to near Hanover. Movement was
northeast at 45 mph.

HAZARD...Wind gusts of 50 to 55 mph.

SOURCE...Radar indicated.

IMPACT...Gusty winds could knock down tree limbs and blow around
         unsecured objects.

Locations impacted include...
Zanesville, New Philadelphia, Dover, Coshocton, Newcomerstown,
Strasburg, West Lafayette, Sugarcreek, North Zanesville, Dresden,
Frazeysburg, and Bolivar.

This includes the following highways...
  Interstate 70 in Ohio near mile marker 143, and between mile
  markers 145 and 152.
  Interstate 77 in Ohio between mile markers 66 and 95.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

If outdoors, consider seeking shelter inside a building.

These storms may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.

&&

LAT...LON 3995 8223 3995 8220 4045 8219 4044 8167
      4063 8167 4067 8146 4065 8134 4045 8135
      3997 8202 3984 8217 3991 8216 3991 8223
TIME...MOT...LOC 1713Z 239DEG 39KT 4055 8177 4012 8224

MAX HAIL SIZE...0.00 IN
MAX WIND GUST...55 MPH

The office that day

Everything else NWS Pittsburgh, PA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 11, 7:37 AM ESTSpecial Weather StatementPBZMonroe38 min
Dec 11, 12:14 PM ESTSpecial Weather StatementPBZCoshocton, Tuscarawas31 min
Dec 11, 12:47 PM ESTSpecial Weather StatementPBZCoshocton, Muskingum, Tuscarawas28 min

Nearby

Severe Thunderstorm Warnings in Ohio, 2021Every severe thunderstorm warning in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.